Heparin can cause skin lesions

September 28, 2009

Heparin, a commonly used anticoagulant, can cause skin lesions, reports a study in CMAJ (Canadian Medical Association Journal). Skin lesions caused by heparin may indicate the presence of a life-threatening decrease in the number of platelets, a condition called "heparin-induced thrombocytopenia" or a, in most cases self-limiting, allergic skin reaction.

The study looked at 320 patients undergoing heparin injections over 12 months at The Hospital of The Johann Wolfgang Goethe University in Frankfurt, Germany. Twenty-four patients - 7.5% of the study group - exhibited heparin-induced , considerably above the expected rate of 2%.

"During the study, we were surprised by the high number of patients with heparin-induced skin lesions," state Dr. Ralf Ludwig, University of Lubeck, and coauthors. For most , the diagnosis was made because of our study."

After clinical examination, they suggested "a delayed-type hypersensitivity response was the most common cause for all the observed lesions," which was confirmed by subsequent allergologic and histologic testing.

Significantly more women had hypersensitivity reactions. Pregnancy, obesity and long duration of current heparin treatment were associated with a delayed-type reactions.

The authors write that physicians must be aware that skin lesions are a possibility with subcutaneous therapy, and they raise awareness, that the underlying cause of the lesion should be determined.

More information: http://www.cmaj.ca/press/cmaj081729.pdf

Source: Canadian Medical Association Journal (news : web)

Related Stories

Recommended for you

Scientists discover possible master switch for programming cancer immunotherapy

December 11, 2017
During infection or tumor growth, a type of specialized white blood cells called CD8+ T cells rapidly multiply within the spleen and lymph nodes and acquire the ability to kill diseased cells. Some of these killer T cells ...

A new weapon against bone metastasis? Team develops antibody to fight cancer

December 11, 2017
In the ongoing battle between cancer and modern medicine, some therapeutic agents, while effective, can bring undesirable or even dangerous side effects. "Chemo saves lives and improves survival, but it could work much better ...

Insights on how SHARPIN promotes cancer progression

December 11, 2017
Researchers at Sanford Burnham Prebys Medical Discovery (SBP) and the Technion in Israel have found a new role for the SHARPIN protein. In addition to being one of three proteins in the linear ubiquitin chain assembly complex ...

Glioblastoma survival mechanism reveals new therapeutic target

December 11, 2017
A Northwestern Medicine study, published in the journal Cancer Cell, has provided new insights into a mechanism of tumor survival in glioblastoma and demonstrated that inhibiting the process could enhance the effects of radiation ...

Liver cancer: Lipid synthesis promotes tumor formation

December 11, 2017
Lipids comprise an optimal energy source and an important cell component. Researchers from the Biozentrum of the University of Basel and from the University of Geneva have now discovered that the protein mTOR stimulates the ...

Use of chemotherapy for early stage breast cancer declines, study says

December 11, 2017
A study of nearly 3,000 women with early stage breast cancer indicates a recent, significant decline in the use of chemotherapy despite the lack of any change in national treatment recommendations or guidelines, according ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.